West Virginia, 2012

Hail in West Virginia, May 4, 2012

May 4, 2012 · NWS RLX · 2 events in 2 counties and zones

A mid level disturbance helped trigger clusters of showers and thunderstorms during the late night and early morning hours. On the leading edge of this convection, a few thunderstorms would pulse toward severe limits for a few minutes then weaken.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A mid level disturbance helped trigger clusters of showers and thunderstorms during the late night and early morning hours. On the leading edge of this convection, a few thunderstorms would pulse toward severe limits for a few minutes then weaken. Rain rates of .5 to .8 in 30 minutes occurred under the heaviest showers. In the wake of the leading edge, light to moderate showers were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 3, 9:39 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, May 3, 9:39 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1039 PM EDT THU MAY 3 2012

.SYNOPSIS...
UPPER LEVEL DISTURBANCES ACTING ON VERY WARM AND HUMID AIR...WILL
YIELD REPEATED THREATS FOR SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY NIGHT. A COLD FRONTAL PASSAGE ALLOWS FOR A BREAK SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATE...
CURRENT SATELLITE HAS THE UPPER LEVEL DISTURBANCE JUST WEST OF THE
TRI STATE AREA...CONTINUING ITS SLOW EASTWARD DRIFT. EXPECTING
CONVECTION TO FIRE AGAIN LATER TONIGHT AS THE MID LEVELS
MOISTEN...SUPPORTED BY THE NEW NAM RUN AND THE SREF PROBABILITIES.
STEERING FLOW IS ON THE WEAKER SIDE...AND AS USUAL...WILL NEED TO
WATCH ANY TRAINING CELLS.

PREVIOUS DISCUSSION...
TEMPERATURES CONTINUE TO WARM TO UNSEASONABLE LEVELS THIS AFTERNOON
WITH DEW POINTS PEAKING IN THE MID 60S IN MANY LOCATIONS. WHILE A
FEW AFTERNOON THUNDERSTORMS CAN NOT BE RULED OUT...UPPER RIDGING AND
MID LEVEL DRY AIR SHOULD KEEP THE COVERAGE RATHER SPARSE.  THE TIME
PERIOD OF MORE CONCERN IS LATER ON TONIGHT AS THE UPPER LEVEL
DISTURBANCE LIFTING NORTH AND EAST THROUGH TENNESSEE MOVES INTO THE
AREA. THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS WILL START
INCREASING IN SOUTHERN AREAS BETWEEN MIDNIGHT AND 2 AM AND SPREAD
NORTH THROUGH THE EARLY MORNING HOURS. THE BEST FORCING LOOKS TO
SWING OVERHEAD BETWEEN 4 AM AND 7 AM. SHOWERS AND THUNDERSTORM WILL
GRADUALLY TAPER OFF THROUGH MIDDAY FRIDAY. SOME REDEVELOPMENT WILL
LIKELY OCCUR DURING THE AFTERNOON HEATING BUT WITH THE NEXT INCOMING
SHORTWAVE STILL WELL TO THE WEST COVERAGE SHOULD REMAIN ISOLATED TO
SCATTERED.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
FRONTAL BOUNDARY WILL SLOWLY APPROACH FRI NIGHT...BEFORE CROSSING ON
SATURDAY. THERE ARE SOME TIMING DIFFERENCES WITH BOUNDARY WITH NAM
NOTICEABLY FASTER WITH FROPA THAN GFS. WILL LEAN TOWARD SLOWER
GFS/ECWMF FOR TIMING AND THUS POPS...GOING HIGH CHC FRI NIGHT MUCH
OF THE AREA AND AGAIN ON SATURDAY FOR SOUTHERN AND EASTERN ZONES.
FRONT SLOWLY PUSHES THRU BY SUNDAY WITH DRIER AIR AND SOMEWHAT
FRESHER AIR LIKELY NOT ABLE TO MAKE MUCH INROADS...SAVE FOR SE OH
AND N WV.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UNSETTLED THROUGH MID WEEK. FLAT UPPER RIDGING OVER THE CENTER OF
THE NATION AND A MEAN UPPER TROUGH OVER THE WESTERN ATLANTIC OCEAN
MONDAY WILL UNDERGO AMPLIFICATION BY MID WEEK. MODELS ARE IN
REASONABLE AGREEMENT IN WHICH THEY BRING A SIGNIFICANT COLD FRONT
SLOWLY ACROSS THE AREA TUESDAY INTO WEDNESDAY...AS AMPLIFYING
NORTHERN STREAM SHORT WAVE DROPS INTO THE MEAN EASTERN U.S. UPPER
TROUGH.

AHEAD OF THIS SIGNIFICANT SYSTEM...SHOWERS AND THUNDERSTORMS WILL
INCREASE MONDAY AS A WARM FRONT LIFT NORTH. MOIST AND UNSTABLE AIR
WILL BE IN PLACE FOR THE COLD FRONT THAT SLOWLY MOVES ACROSS TUESDAY
INTO WEDNESDAY. FINALLY...CANADIAN HIGH PRESSURE BUILDS IN BY
THURSDAY WITH MUCH COOLER AND DRIER AIR.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
ISOLATED CONVECTION OCCURRING IN THE SOUTHERN MOUNTAINS...BUT
STILL AWAY FROM THE BKW TERMINAL...ALTHOUGH AN OLDER OUTFLOW
BOUNDARY DID BRING SOUTHERLY WINDS GUSTING TO 20KTS.

BROKEN TO OVERCAST CONDITIONS WITH APPROACHING UPPER TROUGH AXIS
SHOULD PREVAIL...WHICH SHOULD KEEP THE MOUNTAINS FROM DEGRADING IN
TERMS OF VISIBILITIES TONIGHT. LARGELY HAVE A VFR FORECAST IN
PLACE...WITH THE MAIN CONCERN BEING THE VCTS/CB AND ITS ASSOCIATED
TIMING. AS OF NOW...LATE TONIGHT WILL HAVE A MORE SIGNIFICANT
COVERAGE OF CONVECTION. NOT EXPECTING SEVERE CONDITIONS. HIGHER
POPS ARE FAVORED IN THE SOUTHERN ZONES...AND DO CARRY PREVAILING
SHRA WITH VCTS/CB AT BKW AND CRW. CAN SEE TEMPOS BEING NEEDED
LATER...POSSIBLY BEFORE THE 06Z ISSUANCE. RADAR TRENDS WILL
DICTATE MUCH OF THE FORECAST TONIGHT AND EARLY FRIDAY. TAFS ARE
CURRENTLY OPTIMISTIC IN NATURE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING OF TSRA...AND NECESSITY OF TSRA IN TAF
IS IN QUESTION. MAY ALSO NEED BRIEF VISIBILITY RESTRICTIONS IF
TERMINALS DIRECTLY AFFECTED BY TSRA.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  FRI 05/04/12
UTC 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
EDT 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
HTS CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
PKB CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H

AFTER 00Z SATURDAY...
WIDESPREAD IFR CONDITIONS ARE NOT EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/30/JR
NEAR TERM...26/JR
SHORT TERM...30
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, May 3, 2:28 PM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT THU MAY 3 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
328 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAVY SHOWERS AND THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY MAY
RESULT IN A FLASH FLOOD THREAT. IF CONDITIONS INDICATE EXCESSIVE
RAIN POTENTIAL ON ACCOUNT OF REPEATED HEAVY THUNDERSTORMS...A
FLASH FLOOD WATCH MAY BE NECESSARY FOR THE MOST VULNERABLE
COUNTIES.

IN ADDITION...STRONGER THUNDERSTORMS LATE FRIDAY OR SATURDAY
AFTERNOON MAY PRODUCE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 76 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mingo

When
May 4, 12:20 AM EST
Where
Mingo County, Lenore
Measured
0.88 in hail
Reported by
Public
Coordinates
37.800, -82.300

Hail, Randolph

When
May 4, 4:20 AM EST
Where
Randolph County, Montrose
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.070, -79.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372571, 372570.